Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this tornado warning at Jun 25, 1998, 5:54 PM EDT for Delta County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 5:54 PM EDT (21:54 UTC)
- Expired
- Jun 25, 1998, 6:25 PM EDT
- In force
- 31 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Delta County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:55 PM EDT | Thunderstorm Wind 55 | Escanaba, MI | Strong winds uprooted several trees in and northwest of Escanaba, damaging roofs and windows. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -365 m²/s²
- 0-3 km storm-relative helicity
- -134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
503 WFUS1 KMQT 252153 RRA TORMQT MIC041-252225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 554 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * TORNADO WARNING FOR... DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 625 PM EDT * AT 550 PM EDT...STORM SPOTTERS INDICATED A FUNNEL CLOUD NEAR RIVERLAND AREA. THE FUNNEL CLOUD WAS MOVING EAST AT 30 MPH. * THE FUNNEL CLOUD WILL BE NEAR... GLADSTONE AT 605 PM EDT IF YOU ARE IN THE WARNED AREA...TAKE SHELTER NOW IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. A BASEMENT OFFERS THE BEST PROTECTION. DLG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 25, 11:00 AM EDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jun 25, 11:00 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1100 AM EDT THU JUN 25 1998 WMFNT FCST TO REMAIN S OF FA THRU FCST PERIOD BUT SFC DPS SLOWLY RISING FM LO TO MID 60S TO MID TO HI 60S BY LATE AFTN. THUS SUFFICIENT MOISTURE AVAILABLE FOR AFTN CONVECTION. AFTN LIFTED INDEX IN -2 TO -4 RANGE WITH CAPES 1000 TO 1500. SKIES CLEARING ACRS MST OF FA AS EARLY MCS WHICH FORMED ACRS NRN WI HAS MOVD E. THIS MCS CLIPPED EXTRM SRN PTN OF FA WITH VRY HVY RAINFALL. CLEARING SKIES WILL ALLOW FOR GOOD SFC HEATING AND DESTABLIZE AIRMASS EVEN FURTHER. SATELITTE IMAGERY SHOWS STRONG S/W OVRN CNTRL MN WHICH ETA FCSTS TO MOV TWRN U.P./NRN AND CNTRL WI BY ERLY EVE. BEST CONVECTION DYNAMICS REMAIN OVR CNTRL WI AND WITH STORM MOTION FM SW TO NE ANY MCS DEVELOPMENT OVR WI WILL THREATEN S AND E PTNS OF FA. TSTM CLUSTER DEVELOPMENT A THREAT OVER N AND W PTNS OF FA. CURRENT PACKAGE LOOKS OK WITH REGARDS TO TEMPS/POPS. WILL STRENGTHEN TSTM WORDING FOR PSBL SVR WITH DAMAGING WIND AND HAIL. JFM
In the hours before
Special weather statement, Jun 25, 11:55 AM EDT, 5 hours 59 minutes before
MIZ012-251105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1155 AM EDT THU JUN 25 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME STORMS MAY BE SEVERE. THE AREA OF THE U.P. UNDER GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT IS SOUTH AND EAST OF A LINE FROM IRONWOOD TO MARQUETTE. CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT WHICH WAS LOCATED ACROSS CENTRAL MINNESOTA THROUGH SOUTH CENTRAL WISCONSIN AT NOON TODAY. THESE STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND 35 MPH. THE SEVERE STORMS MAY PRODUCE WINDS GUSTS TO 60 MPH AND 1 INCH HAIL. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL RADIO... TV OR CABLE STATION FOR UPDATES ON THIS SEVERE WEATHER THREAT ACROSS THE U.P. THIS AFTERNOON AND TONIGHT. JFM
Special weather statement, Jun 25, 11:55 AM EDT, 5 hours 59 minutes before
MIZ012-251105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1155 AM EDT THU JUN 25 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER MICHIGAN... SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME STORMS MAY BE SEVERE. THE AREA OF THE U.P. UNDER GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT IS SOUTH AND EAST OF A LINE FROM IRONWOOD TO MARQUETTE. CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT WHICH WAS LOCATED ACROSS CENTRAL MINNESOTA THROUGH SOUTH CENTRAL WISCONSIN AT NOON TODAY. THESE STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND 35 MPH. THE SEVERE STORMS MAY PRODUCE WINDS GUSTS TO 60 MPH AND 1 INCH HAIL. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL RADIO... TV OR CABLE STATION FOR UPDATES ON THIS SEVERE WEATHER THREAT ACROSS THE U.P. THIS AFTERNOON AND TONIGHT. JFM
Special weather statement, Jun 25, 3:26 PM EDT, 2 hours 28 minutes before
MIZ012-251105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 326 PM EDT THU JUN 25 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN... NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE... CORNELL...ESCANABA AND GLADSTONE. HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER SERVICE BULLETINS. TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER. JFM
Special weather statement, Jun 25, 3:26 PM EDT, 2 hours 28 minutes before
MIZ012-251105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 326 PM EDT THU JUN 25 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN... NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE... CORNELL...ESCANABA AND GLADSTONE. HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER SERVICE BULLETINS. TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER. JFM
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:45 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron, Menominee | 65 min |
| Jun 25, 4:53 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 62 min |
| Jun 25, 5:36 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 64 min |
| Jun 25, 5:49 PM EDT | Severe Thunderstorm Warning | MQT | Menominee | 61 min |
| Jun 25, 6:21 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 59 min |
| Jun 25, 6:36 PM EDT | Tornado Warning | MQT | Alger | 64 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.